Illinois, 2011

Damaging Winds in Illinois, April 10 to 11, 2011

April 10 to 11, 2011 · NWS LSX · 2 events in 2 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 10, 6:05 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 6:05 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT SUN APR 10 2011

.DISCUSSION...
/234 PM CDT SUN APR 10 2011/

MAIN CONCERN FOR THIS FORECAST DEALS WITH THE POTENTIAL FOR SEVERE
WEATHER LATE THIS AFTERNOON AND TONIGHT.

LATEST RUNS OF THE RUC/HRRR/WRF/GFS ARE PRETTY CONSISTENT IN
DEVELOPING A NE-SW ORIENTED LINE OF STORMS FROM NERN OK INTO CNTRL
MO AROUND 00Z. SHORTWAVE TROUGH CURRENTLY OVER THE TEXAS PANHANDLE
WILL MOVE RAPIDLY NORTHEASTWARD INTO MISSOURI THIS EVENING IN THE
TIGHT SOUTHWESTERLY FLOW ALOFT. THIS TROUGH WILL ACT TO ERODE THE
STRONG CAP CURRENTLY OVER THE REGION BETWEEN 700-900MB. THERE IS
ALREADY AND EXTENSIVE CU FIELD FROM CENTRAL OKLAHOMA INTO
NORTHEASTERN MISSOURI AHEAD OF A DEEP PREFRONTAL CONVERGENCE ZONE
THAT IS EXPECTED TO STRENGTHEN THROUGH THE EVENING. THE
THUNDERSTORMS MAY INITIALLY BE ELEVATED BUT SHOULD EVENTUALLY BECOME
SURFACE BASED AS CAP ERODES WITH MLCAPES BETWEEN 1000-1500 J/KG
ALONG AND AHEAD OF THE CONVERGENCE ZONE. DEEP LAYER SHEAR BETWEEN
50-70KTS SUGGEST SUPERCELLS WILL BE LIKELY WHICH IS ALSO DEPICTED IN
THE HRRR REFLECTIVITY/UPDRAFT HELICITY FIELDS. EVENTUALLY CONVECTION
SHOULD BECOME LINEAR THROUGH THE EVENING GIVEN THAT SHEAR VECTORS
ARE ALIGNED WITH UPPER FLOW...WITH THE LINE MOVING SLOWLY SEWD
THROUGH THE LATE EVENING AND OVERNIGHT. THERE WILL BE A LARGE HAIL
AND TORNADO THREAT WITH THE SUPERCELLS THIS EVENING WITH CONTINUED
DAMAGING WIND THREAT OVERNIGHT. THERE WILL BE SOME POTENTIAL FOR
HEAVY RAINFALL GIVEN PWATS AROUND 1.75 INCHES AND GOOD SETUP FOR
TRAINING...BUT WILL ONLY MENTION THIS POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK GIVEN HIGH FLASH FLOOD GUIDANCE NUMBERS.

FRONT WILL MOVE SOUTHEAST OF THE CWA BY 12Z MONDAY...THOUGH THINK
THERE WILL BE SCATTERED SHOWERS AND CLOUD COVER DURING THE DAY AS
THE UPPER TROUGH MOVES ACROSS THE AREA.  EXPECT DRY WEATHER MONDAY
NIGHT INTO WEDNESDAY AS LARGE SCALE SUBSIDENCE SETS IN BEHIND
EXITING TROUGH. THERE IS CONSIDERABLE UNCERTAINTY LATE WEEK AND
NEXT WEEKEND AS THE MEDIUM RANGE MODELS ARE NOW SHOWING A CLOSED
LOW DEVELOPING OVER THE CENTRAL CONUS BY FRIDAY THAT WILL SLOWLY
MIGRATE INTO THE OHIO VALLEY DURING THE WEEKEND. HAVE INCREASED
RAIN CHANCES THURSDAY AND FRIDAY AND DROPPED TEMPERATURES IN
ANTICIPATION OF THIS.

BRITT
&&

.AVIATION...
/705 PM CDT SUN APR 10 2011/

STORMS HAVE BEGUN TO FIRE IN AN AREA FROM SOUTHWESTERN MO TO
NORTHEASTERN MO...JUST AHEAD OF DRY LINE. EXPECT LINE TO INCREASE IN
COVERAGE AND INTENSITY OVER THE NEXT SEVERAL HOURS AND SLIDE EAST
ACROSS FORECAST AREA TONIGHT. IN THE MEANTIME...GUSTY SOUTH TO
SOUTHWEST WINDS BEGINNING TO DIMINISH A BIT. HAVE STORMS MOVING
THROUGH KUIN/KCOU THROUGH 04Z...THEN STORMS APPROACH KSUS/KSTL AFTER
02Z...WITH BEST CHANCES BETWEEN 04Z AND 07Z. SOME OF THE STORMS MAY
BE SEVERE TONIGHT. MODELS CONTINUE TO SHOW SOME POST FRONTAL SHOWER
ACTIVITY OVER KSUS/KSTL...SO KEPT MENTION OF SHOWERS THROUGH 10Z. AS
FOR CIGS...EXPECT MVFR CIGS WITH STORMS...THEN SCATTER OUT AT KUIN
AND KCOU...WHILE MVFR CIGS TO LINGER IN METRO AREA THROUGH MID
MORNING ON MONDAY...BEFORE SCATTERING OUT. WITH FRONTAL PASSAGE...
WILL SEE WINDS SWITCH TO THE WEST TO NORTHWEST. WINDS TO PICKUP A
BIT ON MONDAY WITH GUSTS TO NEAR 25 KTS AT TIMES.

SPECIFICS FOR KSTL...STORMS TO APPROACH KSTL AFTER 02Z...WITH BEST
CHANCES BETWEEN 04Z AND 07Z. SOME OF THE STORMS MAY BE SEVERE
TONIGHT. MODELS CONTINUE TO SHOW SOME POST FRONTAL SHOWER ACTIVITY
OVER KSTL...SO KEPT MENTION OF SHOWERS THROUGH 10Z. AS FOR
CIGS...EXPECT MVFR CIGS WITH STORMS...THEN LINGER OVER KSTL THROUGH
MID MORNING ON MONDAY...BEFORE SCATTERING OUT. WITH FRONTAL
PASSAGE... WILL SEE WINDS SWITCH TO THE WEST TO NORTHWEST. WINDS TO
PICKUP A BIT ON MONDAY WITH GUSTS TO NEAR 25 KTS AT TIMES.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

WFO LSX
Hazardous weather outlook, Apr 10, 5:34 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT SUN APR 10 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
634 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE REGION. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ISOLATED TORNADOES...
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, Apr 10, 7:41 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             HANNIBAL                39.71N  91.38W
04/10/2011  E0.88 INCH       MARION             MO   TRAINED SPOTTER

            HAIL OBSERVED ON THE SOUTH SIDE OF HANNIBAL

&&

JP
Local storm report, Apr 10, 7:42 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     HANNIBAL                39.71N  91.38W
04/10/2011  E40 MPH          MARION             MO   TRAINED SPOTTER

            NO HAIL IN DOWNTOWN HANNIBAL...HEAVY RAINFALL ESTIMATED
            WIND GUST TO 40 MPH

&&

PRZYBYLINSKI
Local storm report, Apr 10, 7:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             4 SSW COLUMBIA          38.90N  92.36W
04/10/2011  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

            WIND SPEED ESTIMATED 30 MPH

&&

PRZYBYLINSKI
Local storm report, Apr 10, 8:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 SW COLUMBIA           38.94N  92.34W
04/10/2011  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

            ESTIMATED WIND SPEED 30 MPH

&&

PRZYBYLINSKI
Local storm report, Apr 10, 8:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             COLUMBIA                38.95N  92.33W
04/10/2011  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

            HAIL LASTED ABOUT ONE MINUTE

&&

JP
Local storm report, Apr 10, 8:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 PM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     NEW LONDON              39.58N  91.40W
04/10/2011  E40 MPH          RALLS              MO   TRAINED SPOTTER

            WIND GUSTS ESTIMATED BETWEEN 30 AND 40 MPH.

&&

BYRD

The radar

The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
April 10, 8:12 PM CST
Where
Brown County, 1.97 mi E of Daisy
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.075, -90.733

Thunderstorm winds blew part of the roof off of a house. No injuries were reported.

Thunderstorm Wind, Madison

When
April 11, 12:15 AM CST
Where
Madison County, Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -90.000

Thunderstorm winds blew down a two foot diameter tree limb as well as numerous smaller limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302995, 303005.